Tornadoes · United States · Georgia · 2008
EF3 tornado, Seney to Cartersville Arpt, Georgia, March 15, 2008
From Seney to Cartersville Arpt, this EF3 tornado ran 16.9 miles across Polk, Floyd and Bartow counties on March 15, 2008, touching down at 12:25 PM EDT and reaching 880 yards wide. It killed 2 people and injured 2, and did $7.5 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- March 15, 2008
- Touchdown
- 12:25 PM EDT (16:25 UTC)
- Lifted
- 12:45 PM EDT (16:45 UTC)
- On the ground
- 20 minutes
- Path length
- 16.9 miles (27.2 km)
- Path width
- 880 yards (805 m)
- Deaths
- 2
- Injuries
- 2
- Property damage
- $7.5 million
- Counties
- Polk, Floyd and Bartow counties
- Touchdown point
- 34.090, -85.110
- Lift-off point
- 34.120, -84.850
- Record number
- 0803151025-01
The damage survey
13 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 150 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The pattern that began to evolve on March 14th continued and intensified on March 15th. A stationary front remained draped across north Georgia from near Atlanta to Athens. South of this front, the air mass was becoming increasingly warm, moist and unstable. Meanwhile, aloft, a low amplitude, yet vigorous short wave embedded within a fast zonal flow, was tracking rapidly eastward from the mid south into the southeast. Strong shear and high helicity combined with the unstable air mass and the frontal boundary to allow repeated severe thunderstorms to develop and track eastward along the boundary across north Georgia. The activity began early in the day as a complex of thunderstorms moved into the area from Alabama and continued until nearly midnight. As the day progressed, especially during the afternoon, the development of the activity gradually progressed further south and by midnight had reached the south and southeast parts of the state. Numerous severe thunderstorms and tornadic supercells were observed throughout the day.||Historical records indicate that this was one of the most significant severe weather days for the Peachtree City Weather Forecast Office with more events and warnings than had been observed since May 2003.
A ground and aerial survey conducted by the National Weather Service Forecast Office in Peachtree City, GA in cooperation with the Georgia State Patrol and local emergency managers confirmed that an EF3 tornado had touched down in extreme north central Polk county, just east of the town of Seney near the intersection of Georgia Highway 101 and the Floyd county line. The tornado then tracked approximately 16 miles across extreme northeast Polk, extreme southeast Floyd, and into southern Bartow county before lifting southwest of Cartersville. The tornado had a maximum path width of 1/2 mile with maximum wind speeds estimated at 150 mph. EF3 damage was noted at three locations along the path of the tornado as it tracked across the three counties. The tornado made an approximate 3-mile track across far northern Polk county.||Within Polk county, four homes were destroyed, two sustained major damage, five had minor damage, and 5 others were minimally impacted. All of these were in the far north central and northeast part of the county between Georgia Highway 101 and the Floyd county line where Bon Loop Road intersects the Floyd county line. One fatality and one injury occurred on Bon Loop Road where a home was destroyed. In addition, several county outbuildings, barns, shops, vehicles, one motor home, one travel trailer, one dog kennel business, several fences were heavily damaged. Several livestock were either injured or killed. Hundreds of trees and power lines were down in the area, including several high tension power lines support structures, which were heavily damaged.
A ground and aerial storm survey conducted by the National Weather Service Forecast Office in Peachtree City Georgia in cooperation with the Georgia State Patrol confirmed that the EF3 tornado, that first touched down in extreme north central Polk county just east of Seney, continued on an east-northeastward track across extreme southeast Floyd county. Approximately three miles of the 16-mile long path of this tornado was within Floyd county. The maximum path was once again estimated to be approximately 1/2 mile. Despite the relatively short time frame and small area of the county affected, considerable damage was inflicted to the far southeast part of the county. A home was destroyed on Old Wax Road, resulting in additional fatality and injury. Dozens of trees and several power lines were also down in this part of the county.||Overall damage consisted of 20 homes, 10 of which were destroyed, and 10 with minor damage.
A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in cooperation with the Georgia State Patrol confirmed that the EF3 tornado, that originated in Polk county just east of Seney, and continued across extreme southeast Floyd county, continued into southern Bartow county. The tornado entered the county about 3 1/4 miles west-northwest of Taylorsville and finally lifted about four miles southwest of Cartersville. The tornado tracked approximately 11 miles across southern Bartow county. While no deaths or injuries were reported from the tornado in Bartow county, several mobile homes were heavily damaged and hundreds of trees and several high voltage power transmission lines were knocked down and there was damage to the Georgia Power Plant on Georgia Highway 113. In addition, the Taylorsville Elementary School sustained significant damage.||Several homes sustained roof damage along Popum Road just north of Taylorsville, a number of trees were down along Euharlee Road, and several bulidings, a number of trees, and several street signs were down in the area of Woodland High School about three miles southwest of Cartersville. All together, there were approximately 55 homes damaged, six of which were destroyed, and 30 homes with minor damage. Two schools, as noted above Taylorsville Elementary and Woodland High School suffered heavy damage. Some Georgia Power high transmission towers were also down.
The deaths
2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| Permanent Home | Direct | ||
| 71 | M | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 15, 10:48 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 15, 10:48 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1048 AM EDT SAT MAR 15 2008 .UPDATE... ANTICIPATING SPC TO ISSUE A TORNADO WATCH FOR PORTIONS OF GA BY NOON. DO NOT KNOW THE EXACT TIMING OF THE WATCH AT THIS TIME. WILL UPDATE ZONES AND OTHER FORECASTS AT THE TIME OF WATCH ISSUANCE. PREV DISCUSSION... /ISSUED 307 AM EDT SAT MAR 15 2008/ SHORT TERM /TODAY THROUGH MONDAY/... PRIMARY CONCERN IS EXTENT...MAGNITUDE AND TIMING OF SEVERE WEATHER TODAY. COMPLEX OF STORMS CURRENTLY LOCATED OVER WESTCENTRAL AL MOVING QUICKLY EAST. LINEAR EXTRAPOLATION PUTS COMPLEX INTO WRN GA BETWEEN 5 AND 6AM. EXPECT STORMS TO PROGRESS EAST WHILE ONLY WEAKENING IN INTENSITY SLIGHTLY. PRIMARY THREAT THIS MORNING WILL BE DAMAGING WINDS. AFTER LINE OF STORMS MOVES EAST ACROSS AREAS NORTH OF COLUMBUS TO SANDERSVILLE LINE...DRY SLOT SHOULD PUSH INTO SRN PART OF CWA FROM THE WEST WITH TEMPS WARMING INTO THE 70S AND LOW 80S IN SW ZONES. BIG QUESTION IS WHERE WILL WARM FRONT SET UP AND HOW WILL STORM COMPLEX AFFECT ENVIRONMENT. INITIAL THOUGHTS ARE THAT STORM COMPLEX WILL ENHANCE COLD POOL NORTH OF WARM FRONT AND WARM FRONT MAY BE A LITTLE FURTHER SOUTH AND LINGER IN CWA LONGER THAN MODELS INDICATING. ISOLATED SUPERCELLS SHOULD DEVELOP IN WARM SECTOR SOUTH OF WARM FRONT AND ANY CELLS WHICH APPROACH BOUNDARY WILL HAVE AMPLE VERTICAL WIND SHEAR FOR STRONG MESOCYCLONES AND TORNADOES. INSTABILITY IN THE WARM SECTOR MORE THAN SUFFICIENT FOR SUPERCELLS .MLCAPE STILL PROGGED BY GFS AND WRF AROUND 1300-1800 J/KG. EVEN IN WARM SECTOR WITH SW SFC WINDS...GFS PROGS 0-1KM SRH OF 125-200 M2/S2...SUFFICIENT IN ITSELF FOR SUPERCELLS. ANY BAROCLINIC ZONES/BOUNDARIES WILL JUST ENHANCE THIS. IF SFC LOW DEEPENS MORE THAN PROGGED IN THE AFTERNOON...ISOALLOBARIC FORCING WILL ALSO BACK SFC WINDS FURTHER ENHANCING ENVIRONMENTAL HELICITY. ONLY HOPES FOR REDUCING THREAT OF SUPERCELLS AND TORNADOES WOULD BE IF COMPLEX BECOMES LARGER AND STRONGER THAN EXPECTED OR SLOWS DOWN .STABILIZING MUCH OF CWA FOR MOST OF THE DAY. ANOTHER HOPE IS THAT MIXING IN WARM SECTOR WILL BE STRONGER THAN EXPECTED AND VEER SFC WINDS TO SW OR W... MINIMIZING VERTICAL WIND SHEAR AND CONVERGENCE AHEAD OF COLD FRONT. WILL NEED TO MONITOR EVOLUTION OF STORMS AND MESOSCALE ENVIRONMENT CLOSELY. SYSTEM WILL PUSH OUT QUICKLY TONIGHT...ENDING BY 00Z IN SW 1/2 AND 06Z IN NE 1/2. WINDS SHOULD REMAIN BELOW ADVISORY CRITERIA. NO SIGNIFICANT COOLING EXPECTED AS GENERAL PATTERN REMAINS ZONAL THROUGH MONDAY WHEN HIGH AMPLITUDE UPPER LOW DEVELOPS OVER SW U.S. LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... UPPER LOW PROGGED BY GFS AND ECMWF TO MOVE INTO THE SRN PLAINS TUES AND MS VALLEY WED...HOWEVER GFS KEEPS SYSTEM MUCH MORE INTENSE THAN ECMWF. SHOULD SEE ANOTHER ROUND OF TSRA ON WED SO HAVE KEPT THIS GOING. INITIAL PROGS SHOW LIMITED INSTABILITY WITH THIS SYSTEM...LETS HOPE IT STAYS THAT WAY. SNELSON AVIATION... LOOKS LIKE A RATHER ACTIVE AVIATION WEATHER DAY ACROSS NORTH AND CENTRAL GEORGIA. SHOWERS AND THUNDERSTORMS ACROSS AL WILL MOVE ACROSS THE ATL AREA BY 10-12Z. MOSTLY LARGE HAIL AND GUSTY WINDS ASSOCIATED WITH THESE THUNDERSTORMS. THEY SHOULD BE EAST OF THE TAF SITES BY 14-16Z. THERE WILL BE ANOTHER SHOT OF THUNDERSTORMS AS CONVECTIVE REDEVELOPMENT BEGINS THIS AFTERNOON THROUGH TONIGHT. WINDS THIS MORNING MAINLY OUT OF THE SE AND VERY LIGHT BUT LOOKING FOR WINDS TO INCREASE LATER TODAY OUT OF THE SW 06-12KT. WITH VERY LIGHT TO CALM WINDS THIS MORNING FOG HAS DEVELOPED ACROSS THE AREA. IT IS TAKING VSBYS DOWN TO 1SM OR EVEN LOWER BUT WITH THUNDERSTORMS MOVING IN SHOULD SEE FOG DISSIPATE SHORTLY. LOW CEILINGS THIS MORNING WITH FOG BUT THINGS SHOULD IMPROVE BY DAYBREAK WITH THUNDERSTORMS MOVING IN BUT STILL LOOKING FOR CEILINGS IN THE 2000 TO 3000FT RANGE. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 66 46 71 40 66 / 60 30 0 5 5 ATLANTA 69 44 68 42 67 / 60 20 0 5 5 BLAIRSVILLE 62 38 63 37 62 / 80 30 0 5 5 CARTERSVILLE 68 44 65 37 68 / 70 20 0 5 5 COLUMBUS 79 51 74 45 74 / 30 10 0 5 5 GAINESVILLE 62 46 67 40 65 / 70 30 0 5 5 MACON 78 47 76 41 70 / 30 20 0 5 5 ROME 70 44 65 39 68 / 70 20 0 5 5 PEACHTREE CITY 73 46 69 38 68 / 50 10 0 5 5 VIDALIA 76 49 75 41 69 / 20 20 0 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, Mar 15, 12:19 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1219 PM EDT SAT MAR 15 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161230- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1219 PM EDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA TODAY AND THIS EVENING. .SYNOPSIS... A COMPLEX OF STORMS MOVED FROM EASTERN ALABAMA THIS MORNING...AND WAS MOVING ACROSS NORTH GEORGIA AT MID DAY. THESE STORMS WERE ASSOCIATED WITH AN UPPER LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO THE OHIO VALLEY THIS AFTERNOON. . .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE. THE BEST PLACE FOR SEVERE STORMS TO DEVELOP WILL BE ALONG AND NORTH OF A COLUMBUS TO MACON LINE THIS AFTERNOON AND EVENING. .DISCUSSION... A COMPLEX STORM SYSTEM WAS MOVING THROUGH THE TENNESSEE AND OHIO VALLEY REGION THIS AFTERNOON. WARM AIR WAS SURGING NORTHWARD INTO THIS SYSTEM. ALSO...THERE WAS STRONG WIND SHEAR THROUGH THE ATMOSPHERE WHICH WOULD ENHANCE THUNDERSTORM DEVELOPMENT. LIFTED INDEX AND CAPE VALUES FAVORED SEVERE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON...AND AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH TUESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Mar 15, 7:18 AM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 718 AM EDT SAT MAR 15 2008 GAZ025-027-035>038-151200- 718 AM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN OCONEE... OGLETHORPE...CLARKE...BARROW...MADISON AND JACKSON COUNTIES UNTIL 800 AM EDT... AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM ARCADE TO FARMINGTON...MOVING EAST AT 45 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS OCONEE...OGLETHORPE...CLARKE...BARROW... MADISON AND JACKSON COUNTIES...INCLUDING THE CITIES OF FARMINGTON... EASTVILLE...NORTH HIGH SHOALS...BOGART...BISHOP...ARCADE... WHITEHALL...WATKINSVILLE...ATHENS...NICHOLSON...CENTER...GAINES SCHOOL...WINTERVILLE...HULL AND ARNOLDSVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Mar 15, 10:20 AM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1020 AM EDT SAT MAR 15 2008 GAZ001-002-011-151500- 1020 AM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN CHATTOOGA...DADE AND WALKER COUNTIES UNTIL 1100 AM EDT... AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 17 MILES WEST OF TRENTON TO 22 MILES SOUTHWEST OF CLOUDLAND...MOVING EAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CHATTOOGA...DADE AND WALKER COUNTIES THROUGH 1100 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE RISING FAWN...NEW ENGLAND...CLOUDLAND STATE PARK...CEDAR GROVE...TRENTON...DAVIS CROSSROADS...CLOUDLAND...MENLO...WILDWOOD...SUBLIGNA...HINKLES...HIGH POINT...LOOKOUT MOUNTAIN...CHATTANOOGA VALLEY AND LYERLY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Mar 15, 10:56 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1056 AM EDT SAT MAR 15 2008 GAZ001>005-011-012-019-151545- 1056 AM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN FLOYD...CHATTOOGA...GORDON...DADE...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 1145 AM EDT... AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM ROSSVILLE TO JAMES H. FLOYD STATE PARK... MOVING EAST AT 50 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS FLOYD...CHATTOOGA...GORDON...DADE...WALKER...WHITFIELD... CATOOSA AND MURRAY COUNTIES THROUGH 1145 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILDWOOD...SUBLIGNA...ROCK SPRING... NEW ENGLAND...NAOMI...JAMES H. FLOYD STATE PARK...HOLLAND... HINKLES...HIGH POINT...DAVIS CROSSROADS...CLOUDLAND STATE PARK... CHATTOOGAVILLE...CEDAR GROVE...BERRYTON AND TRION. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Mar 15, 11:28 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1128 AM EDT SAT MAR 15 2008 GAZ019-020-030-041-151600- 1128 AM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN HARALSON...POLK...BARTOW AND FLOYD COUNTIES UNTIL NOON EDT... AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES WEST OF COOSA TO 21 MILES WEST OF ESOM HILL...MOVING EAST AT 55 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS HARALSON...POLK...BARTOW AND FLOYD COUNTIES THROUGH NOON EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COOSA...ETNA...ESOM HILL...CAVE SPRING...ROME...LINDALE...CEDARTOWN...PINSON...SHANNON... FISH CREEK...FELTON...VAN WERT...TAYLORSVILLE...ROCKMART AND ADAIRSVILLE. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Mar 15, 11:44 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1144 AM EDT SAT MAR 15 2008 GAZ005-011-012-019-151615- 1144 AM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN FLOYD...CHATTOOGA...GORDON AND MURRAY COUNTIES UNTIL 1215 PM EDT... AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING EAST AT 50 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS FLOYD...CHATTOOGA...GORDON AND MURRAY COUNTIES THROUGH 1215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE TIDINGS... SUBLIGNA...JAMES H. FLOYD STATE PARK...TRION...SUMMERVILLE...EVERETT SPRINGS...OOSTANAULA...SUGAR VALLEY...CALHOUN...RESACA... NICKELSVILLE...REDBUD...HOLLEY AND AUDUBON. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Mar 15, 12:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1223 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FUNNEL CLOUD 3 NE CEDARTOWN 34.05N 85.22W
03/15/2008 POLK GA EMERGENCY MNGR
FUNNEL CLOUD OBSERVED BY POLICE MOVING DUE EAST FROM THE
LAKE CITY AREA.
&&
GRIFFITHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
4.4 hours before the tornado, 93 km from the path. March 15, 2008.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -342 J/kg
- Surface CAPE
- 19 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
7.6 hours after it, 93 km from the path. March 16, 2008.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -71 J/kg
- Surface CAPE
- 579 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Cartersville Airport (VPC), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Atlanta radar (KFFC), 91 km away, was scanning. The volume nearest the touchdown began at 16:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of March 15, 2008
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 15 | 9:47 AM CDT | EF2 | Blount, AL | 6.0 | 675 | $960,000 | ||
| March 15 | 10:50 AM CDT | EF2 | Cherokee, AL | 3.6 | 50 | $75,000 | ||
| March 15 | 2:44 PM EDT | EF0 | Franklin, GA | 3.2 | 20 | |||
| March 15 | 3:43 PM EDT | EF0 | Abbeville, SC | 0.5 | 20 | |||
| March 15 | 4:10 PM EDT | EF0 | Fairfield, SC | 4.6 | 80 | |||
| March 15 | 4:19 PM EDT | EF2 | Elbert, GA | 8.0 | 100 | $100,000 | ||
| March 15 | 4:20 PM EDT | EF1 | Kershaw, SC | 19.6 | 80 | |||
| March 15 | 4:25 PM EDT | EF3 | Newberry, SC | 27.5 | 1,320 | 2 | $10,000 | |
| March 15 | 4:28 PM EDT | EF0 | Lincoln, GA | 1.1 | 110 | |||
| March 15 | 4:30 PM EDT | EF2 | Kershaw, SC | 23.0 | 660 | |||
| March 15 | 4:34 PM EDT | EF1 | McCormick, SC | 11.5 | 440 | |||
| March 15 | 4:47 PM EDT | EF1 | Chesterfield, SC | 7.0 | 110 | $25,000 | ||
| March 15 | 5:02 PM EDT | EF2 | McCormick, SC | 32.7 | 660 | |||
| March 15 | 5:22 PM EDT | EF2 | Kershaw, SC | 6.9 | 1,230 | 2 | ||
| March 15 | 5:33 PM EDT | EF0 | Kershaw, SC | 0.5 | 100 | |||
| March 15 | 5:37 PM EDT | EF0 | Aiken, SC | 0.5 | 100 | |||
| March 15 | 5:41 PM EDT | EF2 | Lexington, SC | 8.3 | 440 | |||
| March 15 | 5:43 PM EDT | EF1 | Richland, SC | 3.7 | 660 | |||
| March 15 | 5:48 PM EDT | EF0 | McDuffie, GA | 4.6 | 110 | |||
| March 15 | 5:48 PM EDT | EF0 | Dillon, SC | 1.4 | 75 | $50,000 | ||
| March 15 | 5:53 PM EDT | EF1 | Columbia, GA | 5.3 | 440 | 2 | $140,000 | |
| March 15 | 6:10 PM EDT | EF2 | Calhoun, SC | 24.4 | 440 | |||
| March 15 | 6:11 PM EDT | EF0 | Edgefield, SC | 3.7 | 220 | |||
| March 15 | 6:15 PM EDT | EF0 | Butts, GA | 4.4 | 100 | $150,000 | ||
| March 15 | 6:15 PM EDT | EF2 | Jefferson, GA | 22.1 | 880 | $500,000 | ||
| March 15 | 6:16 PM EDT | EF0 | Columbus, NC | 0.0 | 10 | |||
| March 15 | 6:18 PM EDT | EF2 | Aiken, SC | 25.5 | 1,760 | |||
| March 15 | 6:25 PM EDT | EF1 | Florence, SC | 13.4 | 100 | 3 | $605,000 | |
| March 15 | 6:52 PM EDT | EF2 | Lee, SC | 14.1 | 440 | |||
| March 15 | 6:54 PM EDT | EF0 | Barnwell, SC | 0.6 | 100 | |||
| March 15 | 6:58 PM EDT | EF1 | Clarendon, SC | 8.6 | 220 | |||
| March 15 | 7:05 PM EDT | EF1 | Burke, GA | 15.2 | 440 | $100,000 | ||
| March 15 | 7:05 PM EDT | EF1 | Bamberg, SC | 2.0 | 220 | |||
| March 15 | 7:12 PM EDT | EF2 | Allendale, SC | 18.0 | 1,320 | $2.3 million | ||
| March 15 | 7:13 PM EDT | EF0 | Horry, SC | 0.3 | 25 | $5,000 | ||
| March 15 | 7:17 PM EDT | EF1 | Williamsburg, SC | 2.5 | 75 | |||
| March 15 | 7:25 PM EDT | EF1 | Bamberg, SC | 3.8 | 660 | |||
| March 15 | 7:29 PM EDT | EF3 | Orangeburg, SC | 10.1 | 1,320 | |||
| March 15 | 7:36 PM EDT | EF1 | Williamsburg, SC | 4.0 | 75 | $200,000 | ||
| March 15 | 7:54 PM EDT | EF0 | Georgetown, SC | 0.0 | 20 | |||
| March 15 | 7:56 PM EDT | EF1 | Pender, NC | 2.0 | 100 | $2.0 million | ||
| March 15 | 8:08 PM EDT | EF1 | Dorchester, SC | 2.2 | 40 | $218,000 | ||
| March 15 | 8:25 PM EDT | EF1 | Berkeley, SC | 0.6 | 180 | 7 | $150,000 | |
| March 15 | 8:36 PM EDT | EF1 | Berkeley, SC | 1.2 | 135 | $200,000 | ||
| March 15 | 9:34 PM EDT | EF2 | Effingham, GA | 7.0 | 440 | 5 | $1.5 million | |
| March 15 | 9:44 PM EDT | EF2 | Effingham, GA | 0.5 | 100 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.